Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Topeka, KS

May 29, 2018Pottawatomie County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2018, 4:32 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 4:32 PM CDT (21:32 UTC)
Expired
May 29, 2018, 4:50 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 18 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KTOP 292132
SVRTOP
KSC149-161-197-292215-
/O.NEW.KTOP.SV.W.0103.180529T2132Z-180529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
432 PM CDT TUE MAY 29 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Riley County in northeastern Kansas...
  Northwestern Wabaunsee County in east central Kansas...
  South central Pottawatomie County in northeastern Kansas...

* Until 515 PM CDT

* At 432 PM CDT, a severe thunderstorm was located 4 miles southeast
  of St. George, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wamego, Alma and St. George. 

This includes Interstate 70 between mile markers 316 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 9614 3898 9633 3902 9650 3907 9650
      3907 9651 3930 9648
TIME...MOT...LOC 2132Z 206DEG 10KT 3914 9639 

HAIL...1.00IN
WIND...60MPH
 
$$

JP
2 follow-up statements
980 
WWUS53 KTOP 292146
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
446 PM CDT TUE MAY 29 2018

KSC149-161-197-292215-
/O.CON.KTOP.SV.W.0103.000000T0000Z-180529T2215Z/
Riley-Wabaunsee-Pottawatomie-
446 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND SOUTH CENTRAL
POTTAWATOMIE COUNTIES...

At 445 PM CDT, a severe thunderstorm was located near St. George,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wamego and St. George. 

This includes Interstate 70 between mile markers 317 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 9628 3905 9645 3907 9650 3907 9651
      3930 9648 3918 9614
TIME...MOT...LOC 2145Z 206DEG 10KT 3917 9637 

HAIL...1.00IN
WIND...60MPH
 
$$

JP
560 
WWUS53 KTOP 292150
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
450 PM CDT TUE MAY 29 2018

KSC149-161-197-292200-
/O.CAN.KTOP.SV.W.0103.000000T0000Z-180529T2215Z/
Riley-Wabaunsee-Pottawatomie-
450 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3903 9628 3905 9645 3907 9650 3907 9651
      3930 9648 3918 9614
TIME...MOT...LOC 2147Z 206DEG 10KT 3918 9636 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:32 PM CDT, 1 hour earlier.

Area forecast discussion, May 29, 3:32 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
332 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 332 PM CDT Tue May 29 2018

As of 19Z Tuesday afternoon satellite and surface analysis revealed
a remnant outflow boundary from this morning's convection extending
from the OK panhandle eastward near Alva, OK and northward from
there into central KS. An upper low was positioned across eastern
WY/western NE/SD. A shortwave trough has begun ejecting from the
base of the upper low across portions of the central Plains. Ahead
of the main upper level forcing, isentropic ascent within the 310-
315K layer coupled with eroding ML inhibition has yielded isolated
to scattered thunderstorms across central and north central KS.
Modest effective bulk shear on the order of 20-30kts has limited
storm organization to this point. Short-term model solutions
continue to struggle with convective trends but do expect further
development across central KS by late afternoon as the main upper
shortwave trough overspreads the CWA. An associated H5 speed max --
35-40kts -- may slightly increase the effective bulk shear and storm
organization by evening. Expect initial storm mode to be
predominately multicell with some supercell structure. Eventual
upscale growth into an MCS appears likely. CAM and short term
solutions suggest the MCS should traverse all of the CWA with large
hail and damaging winds the primary concerns.

In north central KS, latest HRRR/RAP runs suggest an impressive
veering low level wind profile amid the recovering outflow.
KCNK/KSLN forecast soundings at 23Z yielding ESRH values of 200-300
m2/s2 which would support tornadogenesis in the 22-01Z timeframe.

The 12 KTOP RAOB observed a PWAT of 1.35" which approached the 90th
percentile for May 29th. This tends to suggest heavy rainfall with
the potential for localized flooding. As the upper shortwave trough
pushes northeast of the CWA overnight, shower and thunderstorm
activity should be well east of the area by sunrise Wednesday. Zonal
flow settles in for the day Wednesday with subsidence behind the
shortwave trough should yield sunny skies and highs near 90.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 332 PM CDT Tue May 29 2018

There remains to be some potential for elevated convection
Wednesday night into early Thursday as a decent late spring upper
level jet ushers in a weak wave that is off the southwest CONUS
coast today. Modest isentropic upglide develops in mainly southern
areas as this wave passes, though the NAM is more aggressive with
low-level moisture return into northern Kansas. Effective shear
and instability continue to look fairly limited and should keep
severe weather potential (mainly hail) small. Still some chance
for the effective surface boundary to linger over southern areas
Thursday night and another area of moisture convergence aloft in
the far northeast for small chances in these areas, though again
shear and instability are not impressive at this range.

Should see a general rise in high temperatures outside of convection
Thursday and Friday, as heights steadily rise between the exiting
shortwave and the next wave in the northern branch reaching the
northern Plains. Models are in good agreement with 850mb temps
reaching near 25C and southerly winds bringing dewpoints to around
70F for air temps in the mid 90s to around 100F Friday and heat
indicies approaching Advisory levels. Capping inversion with 700mb
temps near 15C should keep convective chances low Friday, with small
potential for storms associated with northern wave to pass across
northeast sections on the edge of the cap Friday night. Specifics of
timing with this wave and associated Pacific cold front continue to
vary, but cooler and less humid air should build in by late Saturday
and continue into Sunday with continued capping aloft keeping
thunderstorm chances with frontal passage low.

Into early next week, model spread increases with how strong the
upper ridge amplifies. Will keep some small precip chances mainly in
nighttime hours at this point with highs likely slowly rising.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

VFR conditions are expected throughout much of the afternoon
hours. Scattered showers/storms across central KS may approach
KMHK after 19Z this afternoon, although the bulk of activity is
likely to remain west of the terminal. A complex of t-storms is
expected to develop across central KS late this afternoon and
traverse the terminals during the evening hours. The timeframe of
most intense t-storm activity looks to arrive between 01-04Z at
KMHK and 03-06Z at the Topeka terminals. These storms will be
capable of gusty winds nearing of 50kts -- especially at KMHK --
and small hail. T-storm activity will push east of the terminals
during the overnight hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, May 29, 3:42 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Tue May 29 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Tue May 29 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area this afternoon and
tonight. Some of the afternoon and evening storms may be severe
and produce large hail and damaging winds. A tornado or two is
also possible into the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for severe thunderstorms Thursday afternoon for
east central and parts of northeast Kansas, or areas south and
east of a line from Abilene to Holton. Damaging winds and large
hail are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 29, 3:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     RANDOLPH                39.43N 96.76W
05/29/2018  E60 MPH          RILEY              KS   TRAINED SPOTTER

&&

EH
Special weather statement, May 29, 4:23 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
423 PM CDT TUE MAY 29 2018

KSZ022-023-038-292200-
Wabaunsee-Pottawatomie-Riley-
423 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. George, moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wamego, St. George and Louisville.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3907 9636 3914 9648 3931 9643 3919 9622
TIME...MOT...LOC 2122Z 209DEG 6KT 3919 9642

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:31 PM CDTSevere Thunderstorm WarningTOPBrown20 min
May 28, 11:06 PM CDTSpecial Weather StatementTOPJefferson24 min
May 29, 12:54 AM CDTSpecial Weather StatementTOPDickinson36 min
May 29, 12:57 AM CDTSpecial Weather StatementTOPRiley18 min
May 29, 1:12 AM CDTSpecial Weather StatementTOPRiley18 min
May 29, 2:35 AM CDTSpecial Weather StatementTOPBrown25 min
May 29, 3:05 AM CDTSpecial Weather StatementTOPBrown25 min
May 29, 3:43 AM CDTSpecial Weather StatementTOPJefferson32 min
May 29, 3:52 AM CDTSevere Thunderstorm WarningTOPJefferson26 min
May 29, 4:16 AM CDTSpecial Weather StatementTOPJefferson29 min
May 29, 5:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 29, 5:49 AM CDTSpecial Weather StatementTOPWabaunsee26 min
May 29, 2:51 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley24 min
May 29, 4:23 PM CDTSpecial Weather StatementTOPPottawatomie37 min
May 29, 5:17 PM CDTSpecial Weather StatementTOPJackson28 min
May 29, 6:12 PM CDTSpecial Weather StatementTOPOttawa48 min
May 29, 6:40 PM CDTSpecial Weather StatementTOPOttawa50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.